Brain Zaps

So we’ve been over the whole “I used to be very mentally unstable” thing and I kind of mentioned “wow I used to take a lot of medicine” so I want to complain some more today.

There was a time not so long ago that I took different meds at 5-7 times a day. I had a number of prescriptions (in the teens) and most of them were for my brain/brain chemicals. There were anti-depressants (of 3 different categories), mood stabilizers, other anticonvulsants,  antianxiety, sleeping pills, and a total numbing pill or two. I was so heavily medicated because I was angry but apathetic and I had what my parents called “tantrums” quite frequently. I think I needed the pills just until I chilled out a little bit. I was so often on the verge of a breakdown and didn’t care about consequences…

Anyway a little over a year ago I quit all of my medicine cold turkey. Everyone knows this is a bad idea, especially if it’s people like me who were not even at a safe place yet. I only quit because I was too scared to drive to my psychiatrists, go to the pharmacy, pay for prescriptions I didn’t have money/a job for… all I wanted to do was eat a lot of food and die.

There is a side effect called brain zaps. Google it, if you wish. It’s an extremely unpleasant sensation (not quite pain) that occurs behind your eyes whenever you blink, move your eyes, walk, bend over, or really do any basic movement. I was also on triple the recommended maximum dose of one of my SSRIs at the time (I was really sad) so I caught as much sleep as I possibly could while contributing to my super high-calorie life style. They were probably the side effect I remember most, because I looked up how long they lasted (they can happen even when a doctor lowers your dose to ween you off a pill. Imagine the intensity I put myself through) and the internet said up to a number of months.

Did that make me get my potato in gear and go back to the doctor? Did that make me realize maybe this was a poorly made life decision? Nope. I waited it out for two months. Two months of AHH MY EYES later I started a mood transition. Since then my memories are a little less cloudy and I think of that time period as when I started recovering from my breakdown beforehand.

How many circles did I just make in that story? I’m not sure. But brain zaps and recovery of memories aren’t the only things that all those pills and stopping them affected. Remember how I always complain about my inability to make my thoughts cooperate? You know when you’re trying to think of a word but can’t? It’s hundreds of times worse for me now than it ever was before. I’m mostly convinced that all the medicine made some synapses wonky because I have such a difficult time with speech and thought (and some other things. I’m very different) now.

I used to love English class. Writing and stories were some of my favorite activities. I had a decently extensive vocabulary and had a more in depth understanding of grammar and style than a huge portion of my peers. Now I can’t say that. I’m only skating by, and I make more mistakes than I’d like to admit in writing.

It’s very frustrating knowing everything could have been so much different had the crazy not attacked you.

Advertisements

4 thoughts on “Brain Zaps

  1. I was JUST about to make a post complaining about brain zaps too! I can’t imagine how you must have felt going cold turkey, I have never been able to stay off the meds for more than 2 days. Was one of the pills you were taking venlafaxine by any chance? That’s the one I’m on and I googled it and people agree it’s the worst when it comes to withdrawal effects.
    I am currently being weened off it, and along with the brain zaps I also have vertigo, and cold sweats, shaking and horrible nightmares when I try to sleep.

    BAD TIMES

  2. Oh my goodness! They are awful… I’m sorry you have to experience them. I was on Pristiq when I just quit. My psychiatrist’s drug book said max dose 60 mg and I was taking 180 mg a day. Weird, right? I had experienced them with Paxil, Prozac, Lexapro, and Asentra too, though. I feel you on the vertigo, too! Though I naturally have that lol. I had the screaming nightmares because of drugs before too!

    We should have a tea party and chat about all the things that suck about drugs over some crumpets.

  3. Wow I wish you the best! I wonder how different it would be coming off after 7 years… maybe you’ll get lucky!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s